Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 30, 2019, 4:10 PM CDT for 5 counties in Kansas. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2019, 4:10 PM CDT (21:10 UTC)
- Expired
- Apr 30, 2019, 10:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 5:13 PM CDT | FLASH FLOOD | 5 Wsw Centropolis, KS | RILEY ROAD IS CLOSED BETWEEN DELAWARE AND FLORIDA ROADS DUE WATER OVER THE ROAD FROM FLASH-FLOODING ON THE APPANOOSSE CREEK. |
| Apr 30, 5:23 PM CDT | FLASH FLOOD | 3 Ese Overbrook, KS | REPORT WAS RELAYED FROM A PICTURE SENT TO KSNT NEWS IN TOPEKA. WATER WAS RUNNING ACROSS THE ROAD NEAR OVERBROOK. |
| Apr 30, 5:54 PM CDT | HEAVY RAIN 3.4 | 1 Nw Emporia, KS | TOTAL SINCE MIDNIGHT. |
| Apr 30, 5:57 PM CDT | FLASH FLOOD | Emporia, KS | MULTIPLE ROAD CLOSURES: 600 BLOCK OF WEST, 1300 AND 1400 BLOCKS OF PRAIRIE, 1400 BLOCK OF EAST 12TH, 12TH AVE AND WHILDIN, WHILDIN TO 10TH, SOUTH AVE BETWEEN LAS CASITAS PARK AND PRAIRIE. |
| Apr 30, 6:40 PM CDT | FLASH FLOOD | 2 Se Emporia, KS | MULTIPLE ROAD CLOSURES IN LYON CO: ROAD 150 FROM C TO F, ROAD 150 FROM KANSAS HIGHWAY 99 WEST TO J AND EAST TO M, ROAD 150 FROM N TO R, ROAD 170 FROM F TO G, ROAD 215 FROM J TO J-7, ROAD C NORTH OF 150, ROAD D NORTH OF 150, ROAD E NORTH OF 150, ROAD J FROM WES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
041 WGUS53 KTOP 302110 FFWTOP KSC031-045-059-111-139-010315- /O.NEW.KTOP.FF.W.0002.190430T2110Z-190501T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 410 PM CDT Tue Apr 30 2019 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Northern Franklin County in east central Kansas... Southern Douglas County in east central Kansas... Osage County in east central Kansas... Northwestern Coffey County in east central Kansas... Central Lyon County in east central Kansas... * Until 1015 PM CDT Tuesday. * At 407 PM CDT, emergency management reported the road at U.S. 75 and K 31 was closed due to water over the roads. Thunderstorms with heavy rain have already produced to three inches of rain and another round of heavy rainfall is expected through the early evening. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Emporia, Ottawa, Baldwin City, Osage City, Eudora, Wellsville, Overbrook, Lyndon, Centropolis, Lebo, Americus, Pomona, Olpe, Quenemo, Melvern, Lone Star, Neosho Rapids, Reading, Olivet and Pleasant Grove. Additional rainfall amounts of one to two inches are possible in the warned area. This includes the following highways... Interstate 35 between mile markers 128 and 198. Kansas Turnpike between mile markers 117 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3865 9507 3817 9636 3851 9635 3898 9506 $$
1 follow-up statement
676 WGUS73 KTOP 010155 FFSTOP Flash Flood Statement National Weather Service Topeka KS 855 PM CDT Tue Apr 30 2019 KSC031-045-059-111-139-010315- /O.CON.KTOP.FF.W.0002.000000T0000Z-190501T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Franklin-Douglas-Osage-Coffey-Lyon- 855 PM CDT Tue Apr 30 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR NORTHERN FRANKLIN...SOUTHERN DOUGLAS...OSAGE...NORTHWESTERN COFFEY AND CENTRAL LYON COUNTIES... At 848 PM CDT, emergency management has reported numerous road closures across the warned area due to the heavy rain that fell earlier this afternoon and evening. The heavy rainfall has moved east of the warned area and should allow for flood waters to recede through the evening and overnight. Several rivers across east central Kansas are in currently in or forecast to reach minor to moderate flood stage overnight. This will likely result in additional road closures. Some locations that will experience flooding include... Emporia, Ottawa, Baldwin City, Osage City, Eudora, Wellsville, Overbrook, Lyndon, Centropolis, Lebo, Americus, Pomona, Olpe, Quenemo, Melvern, Lone Star, Neosho Rapids, Reading, Olivet and Pleasant Grove. This includes the following highways... Interstate 35 between mile markers 128 and 162, near mile marker 175, between mile markers 177 and 182, and between mile markers 185 and 198. Kansas Turnpike between mile markers 117 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3865 9507 3817 9636 3851 9635 3898 9506 $$ Baerg
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:37 PM CDT, 33 minutes earlier.
Area forecast discussion, Apr 30, 3:37 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 337 PM CDT Tue Apr 30 2019 .SHORT TERM...(This evening through Wednesday) Issued at 337 PM CDT Tue Apr 30 2019 Main upper trough axis remain well west of the state early this afternoon with persistent convection downstream over the Central Plains as moisture continues to flow over the old boundary. A modest inverted trough over eastern Kansas has brought backed winds to its east, though ML CAPE values remain meager in the continued rain-cooled air. Additionally, a weak MCV and associated gravity wave was moving through the northeast quadrant of the state and should further stabilize the lower levels. Despite these factors, there remains small potential for modest near surface- based instability to develop over the next hours in far southeastern locations which could present a more robust severe weather concern, but generally expect the main severe weather hazard for the remainder of this event to be elevated storms and hail with MU CAPE still near 1000 J/kg over southern locations and the mid-level jet max still approaching. Much of east-central Kansas has seen very little in the way of persistent breaks in precipitation and this area will be the main area of concern for flash, areal, and river flooding, though as the upper trough continues to weaken as it pushes into the upper Mississippi Valley tonight, precip will end mainly west to east this evening. A few showers could impact far northern areas into the overnight as well. Confidence in Wednesday's forecast is muted as the next upper wave approaches late in the day and low cloud may be rather consistent. The likelihood for the frontal returning north to east-central Kansas is not high given lots of cold-sector precip today and broad stratus again in place, but will keep some thunder mention in southern locations, with less instability and proximity to the next wave keeping a shower chance in northern locations. .LONG TERM...(Wednesday night through Tuesday) Issued at 337 PM CDT Tue Apr 30 2019 A soggy pattern is expected to continue into the latter half of the week as another batch of rain and storms is expected early Thursday. At 00Z Thursday, an area of surface low pressure will be located near the OK/TX panhandles with a surface trough/front extending east/northeastward into southern KS and central MO. Mid level ascent north of the system in response to a passing shortwave trough aloft will interact with residual low level moisture to create an area of rain and embedded thunderstorms which will move across KS Wednesday night and early Thursday morning. Another widespread half an inch of rain is possible during this timeframe across the CWA. Indications are that the rain will clear quickly to the east as a 1024 mb surface ridge builds in from the northwest. Clouds should also begin to clear, especially in north-central KS, due to subsidence under the ridge Thursday afternoon. Unfortunately, the ridge does not look to reside in the area for long with models progressively advancing it to the east as an upper level trough moves across the northern tier of the CONUS on Friday. Forcing for ascent does not currently look overly impressive ahead of that wave, however, some light rain will be possible during the day Friday in northeast KS. QPF amounts Friday will be minimal, likely less than one tenth of an inch. Long range models are hinting at a brief break in the precip chances on Saturday before a stronger northern tier system brings a weak front southward into the region. With that, we will have to monitor for a chance for more rain on Sunday. Active weather could just continue into next week as well with several long range models showing an amplified troughing pattern across the western CONUS setting up early in the week. Waves of energy ahead of that feature could interact with surface fronts to keep the forecast active. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1242 PM CDT Tue Apr 30 2019 Limiting conditions expected to persist for this forecast with terminals in cold sector and low-level moisture remaining in place through at least 14Z Wednesday. Periods of showers and thunderstorms should continue for much of the first several hours with some variations in flight conditions around them likely. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for KSZ024-026- 037>040-054>056-058-059. && SHORT TERM...65 LONG TERM...Prieto AVIATION...65
Hazardous weather outlook, Apr 30, 3:48 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 348 PM CDT Tue Apr 30 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-012100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 348 PM CDT Tue Apr 30 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Showers and thunderstorms will continue into the early evening but should diminish in the late evening and overnight. A few severe thunderstorms remain possible in east-central Kansas with large hail being the primary hazard. A small risk for a tornado continues southeast of Interstate 35 into the early evening. Periods of moderate to heavy rain will fall on saturated ground and may lead to flooding, particularly in east-central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are possible Wednesday afternoon and evening for much of the area. A few severe storms could impact portions of east central Kansas. Large hail and damaging winds will be the main hazards. Additionally, localized flash flooding will be possible where thunderstorms occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Apr 30, 10:19 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 AM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN OSKALOOSA 39.21N 95.31W
04/30/2019 M1.18 INCH JEFFERSON KS COCORAHS
COCORAHS STATION KS-JF-7 OSKALOOSA 0.5 S.
0700 AM HEAVY RAIN MCLOUTH 39.19N 95.21W
04/30/2019 M1.61 INCH JEFFERSON KS COCORAHS
COCORAHS STATION KS-JF-8 MCLOUTH 0.2 SE.
&&Local storm report, Apr 30, 10:20 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 AM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 1 SE EUDORA 38.94N 95.09W
04/30/2019 M1.14 INCH DOUGLAS KS MESONET
MESONET STATION EW5352 SHARON TOWNSHIP.
&&
JWLocal storm report, Apr 30, 10:44 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 AM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HEAVY RAIN 4 S OZAWKIE 39.18N 95.48W
04/30/2019 M1.48 INCH JEFFERSON KS TRAINED SPOTTER
&&
STLocal storm report, Apr 30, 12:03 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HEAVY RAIN 1 NW EMPORIA 38.41N 96.20W
04/30/2019 M2.10 INCH LYON KS BROADCAST MEDIA
TOTAL SINCE MIDNIGHT.
&&
STThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:22 AM CDT | Special Weather Statement | TOP | Dickinson, Geary | 23 min |
| Apr 30, 8:45 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin | 3 hr |
| Apr 30, 11:17 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin | 8 hr |
| Apr 30, 1:22 PM CDT | River Flood Warning | TOP | Osage | 23 hr |
| Apr 30, 3:08 PM CDT | River Flood Warning | TOP | Franklin, Osage | 42 hr |
| Apr 30, 3:08 PM CDT | River Flood Warning | TOP | Anderson | 29 hr |
| Apr 30, 4:37 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 6 hr |
| Apr 30, 4:43 PM CDT | Special Weather Statement | TOP | Anderson, Coffey | 62 min |
| Apr 30, 6:19 PM CDT | River Flood Warning | TOP | Lyon, Osage | 21 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.